We have had at least 8 serious cases of ecstasy toxicity in B.C. in the last 2 months, 3 of whom have died and 2 who are currently in critical condition. Hyperthermia (high body temperature) is the most serious symptom associated with ecstasy and can lead to seizures, brain damage, or death in some cases.
A review of the recent cases shows the following:
- The main ingredient of ecstasy is MDMA but tablets or capsules usually contain a variety of other substances. One capsule we recently analyzed contained: MDMA, methamphetamine, cocaine, ketamine, dextromethorphan and TFMPP, a piperazine (all in one capsule).
- When the effects of the initial dose wears off, some users take more. However, because of depleted serotonin (a brain hormone), additional doses do not have the same effect as the initial dose. People who become seriously ill usually take several doses in an evening.
- Ecstasy taken in combination with other drugs may make things worse. These can include other stimulants such as cocaine, amphetamines, prescription medication such as bupropion, and even non-prescription medications with decongestants.
- MDMA is metabolized (broken down) in the liver by an enzyme. The activity of this enzyme varies among individuals, making some people more susceptible to toxic effects. As well, other drugs can interfere with ecstasy metabolism, which may lead to a build-up of MDMA in the body. These drugs include amphetamines, cocaine, methadone, dextromethorphan, fluoxetine, paroxetine, bupropion, tramadol, and ritonavir.
- A delay in getting to the hospital can be life threatening. If a person's temperature is high for more than 30-40 minutes it may be too late to get them cooled quickly and can result in permanent brain damage, bleeding, kidney and liver failure and death.
Ideally people should avoid using ecstasy. However, if ecstasy is used, the following is recommended to minimize harmful effects:
- Realize that ecstasy is a ‘polydrug' and ingredients often include other amphetamines and stimulants. Don't take other drugs or medications in combination with ecstasy.
- Don't take more than 1 or 2 doses in an evening.
- Party with a 'sober' person who can get you to hospital immediately if you feel agitated, confused, extremely hot, become unconscious or have seizures.
- Stay hydrated with sports drinks or non-caffeinated soda pop. Avoid drinking too much plain water as this can also lead to problems.